Can eyelash growth serums really cause fat loss around the eye?

When it comes to beauty information shared on TikTok and Reddit threads, one of the most surprising findings are conversations about whether eyelash serums can cause fat loss in the eye area. We know about the skin-tinting potential of prescription eyelash serums, but according to some users, they also come with a little-known side effect of something called “orbital fat loss.” To find out more, we went straight to our eye experts, who told us what could be causing it and which options might be safer if fat loss is an issue.

Truth or fiction?

According to Woodbury, New York oculoplastic surgeon David Schlessinger, MD, this online theory is true. “The main ingredient in the prescription eyelash growth serum, bitamaprost, was originally a glaucoma drug, and ophthalmologists found that patients’ eyelashes were growing long and created it as an eyelash serum,” he explains. Bimatoprost is in a class of drugs called prostaglandin analogues. “Unfortunately, we later found out that it caused redness of the eyelids and loss of orbital fat.”

What causes fat loss?

Saint Petersburg, FL oculofacial plastic surgeon Jasmine Mohadjer, MD says that prostaglandin analogs can cause fat cells in the eye area to shrink in size, leading to a more hollow or sunken appearance. “We generally don’t see this problem when used in other areas, such as the eyebrows, because the skin is thicker.”

“Prostaglandin analogs tend to atrophy the fat in the superior sulcus and cause a depression or ‘hollowing’ in that area,” adds Beverly Hills, CA oculoplastic surgeon Raymond Douglas, MD, who says that while there’s a risk of this happening, it doesn’t necessarily occur in every patient.

Can you avoid it?

Dr. Schlessinger notes that careful application of the drops or serum is likely to prevent these complications. “However, some over-the-counter eyelash products, such as Revitalash, have lower amounts of prostaglandin analogs and have fewer side effects,” he advises.

Is fat loss permanent?

For some, but not all, patients’ symptoms return after stopping the prostaglandin analog, Dr. Douglas. Dr. Mohadjer adds, “This shrinkage may be reversible after discontinuation of the drops or serum,” emphasizing that it may also depend on how long the drops have been used.

What to try instead

To avoid the possibility of losing orbital fat, look for products that do not contain prostamides and prostaglandins. “Bimatoprost, a synthetic prostaglandin, is another ingredient that patients should avoid if they are concerned,” adds Dr. Douglas. “Latanoprost, ealatan, tafluprost, travoprost, and unoprostone are probably the most common ingredients to look for if you want to avoid this problem. Be sure to test or talk to your doctor about concerns before starting a product. A 100% natural peptide base may be the best way to go , such as Vegamour GRO Lash Serum ($60).Regular Lash and Brow Serum ($15) and LashFood Lash Enhancer Serum ($78) also do not contain prostaglandin analogs.